Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS New Orleans, LA

February 7, 2018Amite County, Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 7, 2018, 6:00 AM CST for Amite County, Wilkinson County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2018, 6:00 AM CST (12:00 UTC)
Expired
Feb 7, 2018, 6:45 AM CST
In force
45 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -467 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-467 m²/s²
0-3 km storm-relative helicity
-287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS54 KLIX 071200
SVRLIX
MSC005-157-071245-
/O.NEW.KLIX.SV.W.0001.180207T1200Z-180207T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
600 AM CST WED FEB 7 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Wilkinson County in southern Mississippi...
  Southwestern Amite County in southern Mississippi...

* Until 645 AM CST

* At 600 AM CST, a severe thunderstorm was located over Fort Adams,
  or 17 miles northeast of Simmesport, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Centreville, Woodville, Gloster, Fort Adams and Crosby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3130 9101 3100 9096 3100 9163 3102 9158
      3104 9156 3107 9156 3111 9162 3111 9163
      3113 9163 3116 9160 3120 9158
TIME...MOT...LOC 1200Z 268DEG 42KT 3111 9156 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
191 
WWUS54 KLIX 071238
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
638 AM CST WED FEB 7 2018

MSC005-157-071247-
/O.EXP.KLIX.SV.W.0001.000000T0000Z-180207T1245Z/
Wilkinson MS-Amite MS-
638 AM CST WED FEB 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR WILKINSON AND SOUTHWESTERN
AMITE COUNTIES WILL EXPIRE AT 645 AM CST...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3130 9101 3100 9096 3100 9163 3102 9158
      3104 9156 3107 9156 3111 9162 3111 9163
      3113 9163 3116 9160 3120 9158
TIME...MOT...LOC 1237Z 268DEG 42KT 3112 9105 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 4:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 7, 4:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
414 AM CST Wed Feb 7 2018

.SHORT TERM...
Upper level analysis shows a large ridge over the west coast, with a
southern stream shortwave trough over the Permian Basin, and a
larger northern stream trough focused over the Central Plains.
Strong southeast surface and southwest flow in the mid levels has
caused Gulf moisture to surge northward. The 00z sounding showed a
completely saturated column with a precip water value of 1.7". Its
hard to say how much that value was contaminated due to
showers/storms right around the office at the time of but
considering model soundings suggested 1.6" at the same time, its
likely close to the actual local environment. Based on SPC's
climatology page, those numbers are right near the record for this
time of year. While in some situations that may suggest flash
flooding issues, todays scenario looks to be quite progressive. A
cold front will be swinging through the CWA from around daybreak to
mid afternoon. Regional radars show a few broken lines of
thunderstorms north of the area with the most intense located on the
actual boundary. Meso models show a swath of intense showers and
thunderstorms moving through with the cold front, followed by a lull
and then more weak showers well behind the front later this
afternoon and evening. Model soundings do show enough mid level
drying for steep lapse rates and increasing instability. MU CAPE
values near 1000 j/k and LI's of around -5 are plenty sufficient for
a few strong to severe thunderstorms to develop this morning along
the cold front. The main threats will likely be hail with the low
end chance for a tornado. The threat will diminish with time as the
boundary moves from north to south over the CWA.

Another consequence of the early morning front is that daytime highs
are likely occurring at this moment for at least half of the
forecast area. Temps will steadily fall from mid upper 60s to mid to
upper 40s by sunset for locations that the front comes through
first. Continued cold air advection overnight will drop temps by as
much as 30 degrees compared to this morning. Thursday will just be a
continuation of tonight with much cooler air moving in through the
day. This will keep temps from warming up much more than about 60,
if even that.

&&

.LONG TERM...
Friday through this weekend is still looking to be an active one. An
upper level trough will basically be anchored west of the area with
multiple shortwave troughs swinging across the Mississippi River
Valley. This will set the stage for multiple bouts of rain beginning
Friday afternoon through Monday morning.  A weak cold front will
move into the forecast area Monday and try to push into the Gulf of
Mexico. This may give the area a short-lived relief from high rain
chances on Monday. A return to this weekend's wet pattern is then
expected Tuesday onward as the trough west of the Rockies is
reinforced. Attm, the area of heaviest rain looks to be over north
Louisiana. However, this is several days out and its certainly
possible that it could setup overhead. Will have to monitor that
close as the event approaches.

MEFFER
&&

.AVIATION...Holding onto the OVC003 stratus deck until fropa
today. Fropa should be roughly 10am along a BTR-MCB line then about
1pm along a HUM-MSY-NEW-ASD line, HDC will be shortly before 1pm and
GPT should be shortly after 1pm. Once the front moves through,
ceilings will rise to OVC010. Ceilings will remain through much of
tonight and may begin to break up after sunrise Thursday or at least
be high level SCT-BKN decks. -SHRA will also stay with several if
not all terminals through tonight and should slowly tapper by
sunrise Thursday as well.

&&

.MARINE...
A cold front will move through the northern gulf today bringing
north to northeast winds up to 20 to 25 knots possibly as early as
this evening to the most northern waters. The front will move
through all coastal waters before midnight. Winds become more
easterly Thursday and return flow will be re-established Friday.
Winds could become a little more erratic over the weekend but the
main synoptic flow should remain southeasterly into next week. Some
showers will remain at least over the outer waters post-frontal
tonight as the front stalls over the central gulf. But sh/ts will
move back into the majority of the coastal waters Friday with a few
of these becoming strong as well. sh/ts will be on and off through
Sunday night when another cold front approaches. This front may
stall at or near the coast causing sh/ts to continue. Eventually
this front moves back to the north as a warm front and most of the
sh/ts look to shut down by Tuesday or Wednesday.

&&

.DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend Green  = No weather
impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  37  60  44 / 100  40   0  10
BTR  64  40  61  47 / 100  40  10  10
ASD  68  44  61  47 /  90  40  10  10
MSY  68  46  58  51 /  80  40  10  10
GPT  68  43  60  49 /  80  40  10  10
PQL  69  44  62  47 /  80  40  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Feb 7, 4:22 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
422 AM CST Wed Feb 7 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-072230-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
422 AM CST Wed Feb 7 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms across southwest
Mississippi and northern parts of Florida parishes of Louisiana
this morning. A few strong to severe storms will be possible. The
main threats will be hail and isolated tornadoes. Locally heavy
rainfall is possible with the stronger storms and could produce a
quick half inch to 1 inch of rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous showers and thunderstorms are expected over this weekend.
Locally heavy rainfall will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 7, 5:42 AM CST, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
542 AM CST WED FEB 7 2018

LAZ034>036-MSZ068-069-071245-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
542 AM CST WED FEB 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
CENTRAL POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES...
WILKINSON AND WESTERN AMITE COUNTIES...

At 541 AM CST, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Acme to near
Simmesport to Big Cane. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Roads, Jackson, St. Francisville, Centreville, Woodville,
Gloster, Morganza, Wilson, Norwood, Wakefield, Spillman, Batchelor,
Lettsworth, Fort Adams, Dolorosa and Crosby.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3087 9180 3098 9180 3104 9172 3104 9165
      3097 9166 3103 9157 3106 9156 3113 9163
      3123 9157 3123 9149 3126 9148 3128 9150
      3131 9147 3134 9114 3132 9111 3135 9095
      3103 9102 3065 9138 3070 9174 3086 9182
TIME...MOT...LOC 1141Z 268DEG 32KT 3121 9175 3102 9179 3082 9203

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:35 PM CSTRiver Flood WarningLIXHancock, Pearl River16 days
Feb 7, 5:42 AM CSTSpecial Weather StatementLIXWilkinson63 min
Feb 7, 7:42 AM CSTSpecial Weather StatementLIXWalthall48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.